Alert archive / Kansas / Flash Flood Warnings in 2017

Flash Flood Warning 28, NWS Goodland, KS

July 15, 2017Logan County, Wichita County, Kansas

NWS Goodland, KS issued this flash flood warning at Jul 15, 2017, 3:55 PM CDT for Logan County, Wichita County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2017, 3:55 PM CDT (20:55 UTC)
Expired
Jul 15, 2017, 7:00 PM CDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

Counties Logan County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 74 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.9 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 956 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
956 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1373 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

554 
WGUS53 KGLD 152055
FFWGLD
KSC109-203-160000-
/O.NEW.KGLD.FF.W.0028.170715T2055Z-170716T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
355 PM CDT SAT JUL 15 2017

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  North central Wichita County in west central Kansas...
  Southwestern Logan County in west central Kansas...

* Until 700 PM CDT

* At 354 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Flash flooding will remain over mainly rural areas of north central
  Wichita and southwestern Logan Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3882 10128 3866 10128 3866 10148 3882 10148

$$

024
1 follow-up statement
046 
WGUS73 KGLD 152350
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
650 PM CDT SAT JUL 15 2017

KSC109-203-160000-
/O.EXP.KGLD.FF.W.0028.000000T0000Z-170716T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wichita KS-Logan KS-
650 PM CDT SAT JUL 15 2017

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL WICHITA AND SOUTHWESTERN
LOGAN COUNTIES WILL EXPIRE AT 700 PM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any road closures.

LAT...LON 3882 10128 3866 10128 3866 10148 3882 10148

$$

024

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 3:02 PM CDT, 53 minutes earlier.

Area forecast discussion, Jul 15, 3:02 PM CDT, 53 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
202 PM MDT Sat Jul 15 2017

.SHORT TERM...(This afternoon through Sunday)
Issued at 202 PM MDT Sat Jul 15 2017

Mid level upper low continues to linger over eastern Colorado,
with deep plume of moisture overriding our CWA. Thunderstorm
coverage has continued to increase early this afternoon, and there
has been one report of severe hail near the NE state line with
one of the stronger cells.

High resolution guidance continues to favor increasing coverage
through the rest of the afternoon then decreasing coverage near
sunset. With a tendency for slow moving clusters along narrow
regions of mid level vorticity it is hard to zero in on overall
coverage, so I have continued to hedge towards high "chance". I
could see increasing coverage for some locations, but I will wait
in until we have a better handle on short range trends. With mid
level circulation and moist plume lingering I would expect at
least a few showers or weaker thunderstorms overnight tonight and
Sunday morning. Coverage should increase midday Sunday, with
increase in lapse rates due to daytime heating and models support
this trend.

Regarding severe potential: Meso analysis from RAP indicates axis
of 2500-3000 J/KG ML CAPE is in place over the northeast 2/3 of
our CWA, with very weak shear and slow 0-6km winds. PWATs are
shown to be anomalously high with values in excess of 1.5" across
our KS counties. Considering antecedent conditions isolated severe
hail and localized flash flooding would be the main concerns.
RAP/NAM show downward trend in CAPE, and a decreased severe threat
after sunset. We could see a repeat Sunday afternoon, with
similar conditions over at least part of our CWA.

.LONG TERM...(Sunday night through Saturday)
Issued at 202 PM MDT Sat Jul 15 2017

Sunday night-Tuesday: Weak closed upper level low meanders across
the area through Monday morning. This, combined with surface
troughing and abundant 700mb moisture, will bring chances of rain
and thunderstorms to southeastern portions of the CWA. Will carry
slight chances of storms on Monday and Tuesday afternoons due to
residual moisture and troughing. Temperatures will warm through the
period.

Wednesday-Thursday: Upper level ridging dominates the weather
through the period. Today's 12Z runs of the GFS and ECMWF are in
better agreement on temps than yesterday's.  Temperatures will be
well above normal with some areas at or above 100 degrees for highs
both days.

Friday-Saturday: Models are not in good agreement for this period,
so have low confidence in this portion of the forecast. Ridge
progresses off to the east, putting the area in more of a zonal
flow pattern aloft. Could see some showers/storms by Saturday.
Temperatures appear to remain above normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1126 AM MDT Sat Jul 15 2017

For KGLD...Showers and thunderstorms will begin to form in and
around KGLD going through the afternoon. Primary concern will be
20Z-23Z when thunderstorms could produce some lowered
visibilities due to heavy rain. Storms should wane after sundown
and be out of the area by midnight. VFR conditions expected
through the period.

For KMCK...VFR conditions will prevail through the period. Dry
conditions with a few passing clouds continuing through the
overnight. Winds stay light and variable.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DR
LONG TERM...SME
AVIATION...SME
Hazardous weather outlook, Jul 15, 3:04 PM CDT, 51 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
204 PM MDT Sat Jul 15 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-162015-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
204 PM MDT Sat Jul 15 2017 /304 PM CDT Sat Jul 15 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A very moist airmass will persist as an upper level system slowly
moves across the region from west to east today and tonight. Showers
and thunderstorms are possible, with the primary threat being
locally heavy rainfall which may cause flash flooding. A few
stronger storms may be capable of producing hail up to half dollar
size and strong winds this afternoon and evening.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Showers and thunderstorms will continue to be possible through
Sunday
night, with locally heavy rainfall the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.
Reports of heavy rainfall or flooding would also be appreciated.

In the hours before

Local storm report, Jul 15, 2:28 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
128 PM MDT SAT JUL 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             7 S MAX                 40.01N 101.40W
07/15/2017  E1.25 INCH       DUNDY              NE   PUBLIC

            PUBLIC REPORTED QUARTER TO HALF DOLLAR SIZED HAIL.

&&

SME
Special weather statement, Jul 15, 3:08 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Goodland KS
208 PM MDT SAT JUL 15 2017

KSZ027-028-042-152045-
Wichita KS-Wallace KS-Logan KS-
208 PM MDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WICHITA...
SOUTHEASTERN WALLACE AND SOUTHWESTERN LOGAN COUNTIES UNTIL 245 PM
MDT/345 PM CDT/...

At 208 PM MDT/308 PM CDT/, Doppler radar was tracking a strong
thunderstorm 14 miles southwest of Russell Springs, or 18 miles north
of Leoti, moving northwest at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northeastern
Wichita...southeastern Wallace and southwestern Logan Counties.

LAT...LON 3866 10114 3858 10139 3883 10161 3897 10131
TIME...MOT...LOC 2008Z 150DEG 22KT 3874 10135

024
Special weather statement, Jul 15, 3:13 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Goodland KS
313 PM CDT SAT JUL 15 2017

KSZ002-152045-
Rawlins KS-
313 PM CDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RAWLINS COUNTY UNTIL
345 PM CDT...

At 313 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of McDonald, or 12 miles southwest of Atwood, moving
west at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Rawlins County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3976 10104 3957 10111 3957 10136 3982 10132
TIME...MOT...LOC 2013Z 099DEG 6KT 3967 10119

024
Special weather statement, Jul 15, 3:28 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Goodland KS
228 PM MDT SAT JUL 15 2017

KSZ027-152100-
Wallace KS-
228 PM MDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALLACE COUNTY UNTIL
300 PM MDT...

At 227 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Wallace, or 10 miles northeast of Sharon Springs,
moving northwest at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wallace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3905 10183 3914 10160 3914 10150 3906 10148
      3895 10148 3888 10166
TIME...MOT...LOC 2027Z 154DEG 8KT 3899 10160

024
Special weather statement, Jul 15, 3:46 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
246 PM MDT SAT JUL 15 2017

KSZ027-028-042-152115-
Wichita KS-Wallace KS-Logan KS-
246 PM MDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WICHITA...
SOUTHEASTERN WALLACE AND SOUTHWESTERN LOGAN COUNTIES UNTIL 315 PM
MDT/415 PM CDT/...

At 246 PM MDT/346 PM CDT/, Doppler radar was tracking a strong
thunderstorm 14 miles north of Leoti, moving south at 5 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Wichita...southeastern Wallace and southwestern Logan Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3888 10155 3889 10125 3866 10124 3866 10154
TIME...MOT...LOC 2046Z 354DEG 5KT 3869 10141

024

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 3:08 PM CDTSpecial Weather StatementGLDLogan37 min
Jul 15, 3:13 PM CDTSpecial Weather StatementGLDRawlins32 min
Jul 15, 3:28 PM CDTSpecial Weather StatementGLDWallace32 min
Jul 15, 3:46 PM CDTSpecial Weather StatementGLDLogan29 min
Jul 15, 4:05 PM CDTSpecial Weather StatementGLDSheridan25 min
Jul 15, 4:21 PM CDTSevere Thunderstorm WarningGLDThomas24 min
Jul 15, 4:31 PM CDTSpecial Weather StatementGLDSheridan29 min
Jul 15, 4:46 PM CDTSpecial Weather StatementGLDThomas29 min
Jul 15, 5:02 PM CDTSevere Thunderstorm WarningGLDSheridan28 min
Jul 15, 5:33 PM CDTSpecial Weather StatementGLDSheridan27 min

Nearby

Flash Flood Warnings in Kansas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.